Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 22, 2015, 8:13 PM CDT for Marshall County, Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 22, 2015, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:48 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
185
WUUS53 KTOP 230113
SVRTOP
KSC117-201-230200-
/O.NEW.KTOP.SV.W.0166.150823T0113Z-150823T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN NORTHEASTERN KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 812 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MARYSVILLE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...FRANKFORT...WATERVILLE...LINN...
AXTELL...GREENLEAF...BEATTIE...BARNES AND PALMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3992 9624 3964 9635 3963 9728 3994 9664
3996 9624
TIME...MOT...LOC 0112Z 269DEG 31KT 3980 9659
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
902
WWUS53 KTOP 230154
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SAT AUG 22 2015
KSC117-201-230203-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-150823T0200Z/
MARSHALL-WASHINGTON-
854 PM CDT SAT AUG 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3992 9624 3964 9635 3963 9728 3994 9664
3996 9624
TIME...MOT...LOC 0151Z 269DEG 31KT 3980 9659
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:36 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 22, 6:36 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT SAT AUG 22 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 244 PM CDT SAT AUG 22 2015 THIS AFTERNOON AN INTENSE UPPER LEVEL TROUGH WAS MOVING EASTWARD ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. A LOW AMPLITUDE TROUGH EMBEDDED WITHIN THE SOUTHERN STREAM JET WAS MOVING EAST ACROSS EASTERN OK INTO WESTERN AR. THE 19Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM EASTERN ND...SOUTHWARD INTO NORTHEAST NE...THEN SOUTHWEST INTO NORTHWEST KS AND NORTHEAST CO. AS THE H5 MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THE SURFACE COLD FRONT IN CENTRAL NE WILL MOVE SOUTHEAST INTO SOUTHEAST NE AND NORTH CENTRAL KS BY 00Z SUN. SURFACE CONVERGENCE AHEAD OF THE SURFACE FRONT AND ASCENT AHEAD OF THE H5 TROUGH WILL BREAK THE CAPPING INVERSION AHEAD OF THE SURFACE FRONT. THE ENVIRONMENT WILL POSSES 2500 TO 3500 J/KG OF MLCAPE AND THE SFC TO 6 KM EFFECTIVE SHEAR WILL BE 30 TO 40 KTS WHICH WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS. THROUGH THE EARLY EVENING HOURS THE 0 TO 1 KM SRH WILL INCREASE TO 150 TO 240 J/KG ACROSS NORTHEAST AND EAST CENTRAL KS. IF THE INITIAL STORMS THAT DEVELOP ALONG THE FRONT IN EASTERN NE AND NORTH CENTRAL KS REMAIN AS DISCRETE SUPERCELLS EARLY IN THE EVENING HOURS...THEN THERE WILL BE A CHANCE FOR ISOLATED TORNADOES. HOWEVER, STORMS SHOULD RAPIDLY CONGEAL INTO A LINE OR LINE SEGMENTS AHEAD OF THE FRONT. THE PRIMARY HAZARD WITH ANY LINE OF STORMS OR LINE SEGMENTS WILL BE DAMAGING OUTFLOW WINDS...THOUGH A FEW MESO VORTICES TORNADOES MAY BE POSSIBLE WITH ANY LINE OF SEVERE THUNDERSTORMS GIVEN THE STRONGER LOW-LEVEL SHEAR PROGGED TO DEVELOP. IF ANY UPDRAFTS IN THE LINE CAN TAKE ON SUPERCELL STRUCTURES...THEN LARGE HAIL MAY ALSO BE POSSIBLE. PWATS WILL RANGE FROM 2.0 TO 2.3 INCHES ACROSS THE CWA...THUS BRIEF HEAVY RAINFALL WILL BE POSSIBLE. THE LINE OF STORMS WILL PROBABLY MOVE AT A FAST SPEED...30 TO 40 KTS...THEREFORE THE SPEED OF MOVEMENT OF THE LINE OF STORMS THE CWA SHOULD NOT SEE WIDESPREAD FLASH FLOODING BUT WITH AN INCH TO 1.5 INCHES OF QPF IN A 2 TO 3 HOUR PERIOD COULD LEAD TO SOME LOCALIZE FLOODING. ONCE THE 5H TROUGH AND FRONT PASSES EAST OF THE CWA THERE COULD BE SCATTERED ELEVATED STORMS DUE TO ISENTROPIC LIFT NORTH OF THE FRONT. THE ELEVATED SHOWERS AND THUNDERSTORMS SHOULD END BEFORE SUNRISE. MORNING LOWS WILL DROP INTO THE LOWER 60S ACROSS EAST CENTRAL KS WITH MID 50S ACROSS THE NORTHWEST COUNTIES. SUNDAY...LOOKS TO BE A PLEASANT DAY. NORTHWEST WINDS WILL BE 10 TO 20 MPH WITH HIGHER GUSTS. SKIES WILL BECOME MOSTLY SUNNY. HIGHS WILL ONLY REACH THE MID TO UPPER 70S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 244 PM CDT SAT AUG 22 2015 SUNDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL MOVE ACROSS EASTERN KS SUNDAY NIGHT AND MONDAY WITH MOSTLY CLEAR SKIES...MILD TEMPERATURES AND LOW HUMIDITIES. AS THE HIGH SLOWLY MOVES OFF TO THE SOUTHEAST MONDAY NIGHT AND TUESDAY...WARM ADVECTION ALOFT MAY RESULT IN SOME MID- LEVEL CLOUDS OVER PORTIONS OF CENTRAL KS. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...GFS AND ECMWF SIMILAR IN UPPER PATTERN INTO WEDNESDAY NIGHT WITH UPPER RIDGE TO THE WEST AND NORTHWEST FLOW ALOFT OVER THE EASTERN PLAINS. GFS HOWEVER DEVELOPS WARM ADVECTION PRECIP TUESDAY NIGHT AND WEDNESDAY NIGHT OVER EASTERN KS WHILE ECMWF REMAINS DRY. HAVE KEPT IT DRY THROUGH WEDNESDAY...THEN WENT WITH SOMETHING OF A COMPROMISE FOR WEDNESDAY NIGHT WITH LOW POPS IN CENTRAL KS AS THE ECMWF HAS INDICATIONS OF SHORTWAVE TROUGH ENTERING THE CENTRAL PLAINS LATE IN THE PERIOD. THURSDAY AND THURSDAY NIGHT...BOTH MEDIUM RANGE MODELS THEN KEEP THE BEST CHANCES OF PRECIP FOR THURSDAY AND THURSDAY NIGHT OVER CENTRAL KS AND HAVE KEPT HIGHEST POPS OVER WESTERN HALF OF OUR FORECAST AREA DURING THAT PERIOD. FRIDAY THROUGH SATURDAY...GFS AND ECMWF BOTH WEAKEN THE FLOW OVER THE EASTERN PLAINS FOR FRIDAY AND FRIDAY NIGHT WITH A SLOW MOVING SHORTWAVE TROUGH OR TWO AFFECTING THE AREA. BEST CHANCES FOR WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE DURING THIS TIME FRAME. BY SATURDAY...CONSIDERABLE DIFFERENCES EXIST BETWEEN THE MODELS AND UNCERTAINTY BECOMES LARGER AS TO WEATHER CHANCES. TEMPERATURES FROM SUNDAY NIGHT THROUGH SATURDAY WILL LIKELY FEATURE HIGHS IN THE 80S...WHILE LOWS WARM FROM THE LOW TO MID 50S SUNDAY NIGHT...TO THE LOW TO MID 60S BY THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 629 PM CDT SAT AUG 22 2015 INCOMING FRONTAL BOUNDARY AND ASSOCIATED CONVECTION/WINDS AT TAF SITES REMAIN THE PRIMARY CONCERN. KEPT PREVAILING STORMS FOR SEVERAL HOURS OVERNIGHT AND WILL ADJUST AS NECESSARY. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARGAN LONG TERM...GDP AVIATION...67
Hazardous weather outlook, Aug 22, 3:20 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT SAT AUG 22 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-232030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 320 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS AFTER 5 PM AND MOVE SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING. THE THUNDERSTORM ACTIVITY SHOULD BE DIMINISHING BETWEEN MIDNIGHT AND 3 AM SUNDAY MORNING. THERE IS A GOOD CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE. INITIALLY THERE IS A RISK FOR TORNADOES DURING THE EVENING AS STORMS DEVELOP. ADDITIONALLY THERE COULD BE LARGE HAIL OF 2 INCHES IN DIAMETER OR GREATER AND DAMAGING WINDS OVER 60 MPH. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Aug 22, 7:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SAT AUG 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL HANOVER 39.89N 96.88W
08/22/2015 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
PHILLIPSLocal storm report, Aug 22, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT SAT AUG 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL MARYSVILLE 39.84N 96.65W
08/22/2015 E1.00 INCH MARSHALL KS LAW ENFORCEMENT
&&
EHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 51 min |
| Aug 22, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 52 min |
| Aug 22, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 29 min |
| Aug 22, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 46 min |
| Aug 22, 9:22 PM CDT | Special Weather Statement | TOP | Ottawa | 23 min |
| Aug 22, 9:38 PM CDT | Special Weather Statement | TOP | Riley | 22 min |
| Aug 22, 9:54 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Aug 22, 10:11 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Aug 22, 11:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Aug 22, 11:55 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| Aug 23, 12:37 AM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Aug 23, 1:00 AM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Aug 23, 1:15 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Aug 23, 1:21 AM CDT | Special Weather Statement | TOP | Coffey, Lyon | 24 min |
| Aug 23, 1:31 AM CDT | Special Weather Statement | TOP | Franklin | 29 min |
| Aug 23, 1:39 AM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Aug 23, 2:05 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.